Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 370, NWS St. Louis, MO

October 31, 2024Franklin County, Gasconade County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Oct 31, 2024, 1:34 AM CDT for Franklin County, Gasconade County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2024, 1:34 AM CDT (06:34 UTC)
Expired
Oct 31, 2024, 2:17 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Gasconade County, MO

The radar

The St Louis radar (KLSX), 59 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 1:41 AM CDTTSTM WND DMG5 N Gerald, MOTwo trees down blocking the road.
Oct 31, 1:49 AM CDTTSTM WND DMG1 Wsw New Haven, MOTree snapped. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 9:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS53 KLSX 310634
SVRLSX
MOC071-073-310730-
/O.NEW.KLSX.SV.W.0370.241031T0634Z-241031T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
134 AM CDT Thu Oct 31 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Franklin County in east central Missouri...
  Gasconade County in east central Missouri...

* Until 230 AM CDT.

* At 134 AM CDT, severe thunderstorms were located along a line from 
  near Swiss to near Bland, or along a line from 12 miles north of 
  Owensville to 5 miles southwest of Owensville, moving east at 35 
  mph.

  HAZARD...60 mph wind gusts and small hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Washington, Union, Sullivan, St. Clair, Owensville, New Haven, 
  Gerald, Bland, Parkway, Rosebud, Miramiguoa Park, Beaufort, Drake, 
  Swiss, Mount Sterling, Berger, Leslie, Noser Mill, Lyon and Japan.

This includes the following State Parks...
	Meramec State Park.

This includes Interstate 44 in Missouri between exits 225 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in St Louis MO.

&&

LAT...LON 3820 9154 3820 9164 3862 9164 3870 9130
      3865 9123 3862 9123 3860 9113 3861 9106
      3856 9100 3854 9091 3820 9101 3821 9153
TIME...MOT...LOC 0634Z 255DEG 30KT 3852 9152 3841 9152 3830 9157

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
3 follow-up statements
610 
WWUS53 KLSX 310653
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
153 AM CDT Thu Oct 31 2024

MOC073-310703-
/O.CAN.KLSX.SV.W.0370.000000T0000Z-241031T0730Z/
Gasconade MO-
153 AM CDT Thu Oct 31 2024

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR GASCONADE COUNTY...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning has been cancelled. To report severe weather, 
contact your nearest law enforcement agency. They will send your 
report to the National Weather Service office.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for a 
portion of east central Missouri.

&&

LAT...LON 3862 9123 3860 9113 3861 9106 3856 9100
      3854 9093 3854 9091 3836 9096 3833 9137
      3868 9137 3870 9130 3865 9123
TIME...MOT...LOC 0634Z 255DEG 30KT 3852 9152 3841 9151 3830 9157

$$


MOC071-310730-
/O.CON.KLSX.SV.W.0370.000000T0000Z-241031T0730Z/
Franklin MO-
153 AM CDT Thu Oct 31 2024

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT 
FOR NORTHWESTERN FRANKLIN COUNTY...

At 153 AM CDT, severe thunderstorms were located along a line from 7 
miles southwest of New Haven to near Rosebud, or along a line from 7 
miles southwest of New Haven to 7 miles east of Owensville, moving 
east at 35 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Washington, Union, St. Clair, New Haven, Gerald, Beaufort, Berger, 
  Leslie, Lyon and Noser Mill.

This includes Interstate 44 in Missouri between exits 240 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in St Louis MO.

&&

LAT...LON 3862 9123 3860 9113 3861 9106 3856 9100
      3854 9093 3854 9091 3836 9096 3833 9137
      3868 9137 3870 9130 3865 9123
TIME...MOT...LOC 0634Z 255DEG 30KT 3852 9152 3841 9151 3830 9157

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
796 
WWUS53 KLSX 310708
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
208 AM CDT Thu Oct 31 2024

MOC071-310730-
/O.CON.KLSX.SV.W.0370.000000T0000Z-241031T0730Z/
Franklin MO-
208 AM CDT Thu Oct 31 2024

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT 
FOR CENTRAL FRANKLIN COUNTY...

At 208 AM CDT, severe thunderstorms were located along a line from 
over Dutzow to 6 miles southwest of Union, or along a line from near 
Washington to 6 miles southwest of Union, moving east at 45 mph.

HAZARD...60 mph wind gusts and small hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Washington, Union, New Haven and Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter inside a well-built structure and stay away from 
windows. These storms are capable of producing damaging winds.

Tornadoes can develop quickly from severe thunderstorms. Seek 
shelter immediately in an interior room on the lowest floor of a 
well-built structure.

Report severe weather to your nearest law enforcement agency or the 
National Weather Service office in St Louis MO.

&&

LAT...LON 3861 9106 3857 9102 3856 9100 3855 9099
      3855 9097 3854 9095 3854 9093 3853 9092
      3854 9091 3846 9093 3843 9115 3861 9122
      3860 9115 3860 9110
TIME...MOT...LOC 0653Z 256DEG 38KT 3858 9123 3846 9122 3835 9128

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gosselin
071 
WWUS53 KLSX 310717
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
217 AM CDT Thu Oct 31 2024

MOC071-310727-
/O.CAN.KLSX.SV.W.0370.000000T0000Z-241031T0730Z/
Franklin MO-
217 AM CDT Thu Oct 31 2024

...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR CENTRAL FRANKLIN 
COUNTY...

The storms which prompted the warning have moved out of the area. 
Therefore, the warning has been cancelled. To report severe weather, 
contact your nearest law enforcement agency. They will send your 
report to the National Weather Service office.

&&

LAT...LON 3861 9106 3857 9102 3856 9100 3855 9099
      3855 9097 3854 9095 3854 9093 3853 9092
      3854 9091 3846 9093 3843 9115 3861 9122
      3860 9115 3860 9110
TIME...MOT...LOC 0708Z 256DEG 38KT 3862 9102 3850 9102 3839 9108

$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 11:42 PM CDT, 1 hour 52 minutes earlier. Its key messages:

  • A QLCS will move across the area late tonight through early Thursday morning with an accompanying potential of strong to damaging winds and a low chance of isolated tornadoes.
  • Cooler/drier air and tranquil weather will dominate Thursday afternoon through Friday night.
  • A more active and wet weather pattern will evolve this weekend and persist into the first half of next week. Multiple waves of rain will impact parts of the area bring beneficial rainfall to help ease the ongoing drought conditions.
Area forecast discussion, Oct 30, 11:42 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1142 PM CDT Wed Oct 30 2024

.KEY MESSAGES...

- A QLCS will move across the area late tonight through early
  Thursday morning with an accompanying potential of strong to
  damaging winds and a low chance of isolated tornadoes.

- Cooler/drier air and tranquil weather will dominate Thursday
  afternoon through Friday night.

- A more active and wet weather pattern will evolve this weekend
  and persist into the first half of next week. Multiple waves of
  rain will impact parts of the area bring beneficial rainfall to
  help ease the ongoing drought conditions.

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 152 PM CDT Wed Oct 30 2024

The main issue tonight into early Thursday morning remains the
severe weather threat across the region. All of the available
guidance and CAMs continue to show a QLCS evolving across eastern
KS and western MO this evening with the QLCS moving eastward
through the CWA overnight and into early Thursday morning. There
are some slight differences in timing/speed of the QLCS. The
typically better performing CAMS like the HRRR, ARW, as well as
the MPAS-HT show the QLCS moving into central and northeast MO
between 05-06z, through the St. Louis area around 09-10z with a
position across far SE MO and SW IL around 12z. This type of event
would be characterized as a HSLC event. ALthough the overall
trends show slowly diminishing instability as the QLCS progresses
eastward through the CWA, the latest RAP suggests the diminishment
may be both slower and not occur until the system is farther
east. The RAP maintains an axis of MLCAPE of 500-800 J/KG through
09z or so, and at least 500 J/KG or so through 10-11z, with a more
rapid decrease thereafter as the system moves through SW IL and
SE MO. Both the 0-3 km shear on the order of 35-45 kts ahead of
the QLCS and line-parallel 0-1 km shear equal in magnitude support
QLCS mesovortices, particularly with local bowing segments and
surges to the east-northeast. Certainly the threat of damaging
winds and isolated tornadoes is greatest through central MO and
into portions of eastern MO owing to the greater instability, but
the risk of damaging winds and isolated tornadoes will continue
into SW IL with any local surges provided the system does not
become outflow dominant. The current expectation is that
precipitation should exit the entire area by mid-late Thursday
morning with much cooler temperatures, stratus/stratocu, and gusty
west winds in the wake of the attendant cold frontal passage.

Thursday night/Halloween looks nice with surface high pressure
settling into the area, clearing skies, and seasonably cool
temperatures.

Glass

&&

.LONG TERM...  (Friday through Next Wednesday)
Issued at 152 PM CDT Wed Oct 30 2024

The long range period starting on Friday will begin on a tranquil
note with heights rising aloft as short-wave ridging builds
across the area and slowly retreating surface high pressure
dominates. Temperatures will be near normal with high clouds
slowly increasing.

The latest guidance continues to support a wet and active period
centered on Saturday through the first half of next week. A
deepening longwave trof over the western U.S. will result in mid-
upper level southwest flow across the region which really becomes
established Saturday-Saturday night and strengthens heading into
Tuesday. From Saturday through Monday the ensemble guidance suite
is in relatively good agreement with this large scale pattern
which favors a series of low-amplitude short-waves traversing the
region within the southwest flow. These waves combined with a
rather persistent southwesterly LLJ and eventually a frontal
boundary wavering northward support multiple waves of showers and
periodic thunderstorms.

While the overall pattern is supportive of this regime, the
deterministic guidance in this time frame does show typical
differences in the timing/location of waves of rain owing to
short-wave positioning. The most-prevalent of these differences is
on Saturday when the operational GFS and some of the GEFS
membership is a bit more progressive with short-wave ridging
sliding to the east, thus is faster with a lead short-wave and
greater precipitation chances. Otherwise there is fairly good
agreement that from Saturday night onward. Present indications
are that the main upper low/short-wave trof will lift
northeastward from southern Rockies into the upper MS Valley
Monday into early Tuesday and this should at least bring an
advancing cold front into or possibly through the region. Tuesday
into Wednesday the LREF is showing increasing divergence in the
large scale pattern and position of the longwave trof. There are 4
distinct clusters of the ensemble membership with the eastern-
most showing the upper trof axis centered through the Plains
region while the western-most has the trof axis further west
through the Four-Corners region. The ramifications of these
differences are timing of the Tuesday cold fropa and longevity of
rainfall chances into Wednesday.

This pattern will bring the region much needed rainfall, especially
where drought conditions are the worse. The probabilities of
significant amounts are much higher across northeast and central MO
closer to the main short-wave track and LLJ axis with exceedance
guidance from the 100 member LREF indicating nearly 100 percent
chance of total rainfall over 1 inch and a 50-70 percent chance
of 3+ inches. The probabilities taper to the east with the lowest
probabilities across SE MO and far SW IL; 75-90 percent of total
rainfall over 1 inch and 20-30 percent chance of 3+ inches.

Temperatures should be above normal during the Saturday-Wednesday
period with the NBM probabilistic guidance indicating the
greatest potential for well-above normal (10-15+ degs) Sunday-
Tuesday.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Thursday Night)
Issued at 1138 PM CDT Wed Oct 30 2024

A line of thunderstorms will continue to track northeastward across
the region overnight into Thursday morning, accompanied by a short
period of gusty to possibly damaging winds and IFR flight
conditions. These thunderstorms should generally weaken, very
gradually with eastward extent. Rain and a few rumbles of thunder
will linger several hours after the initial line of thunderstorms.
Behind the line of thunderstorms, winds will also veer to westerly
with passage of a cold front along with post-frontal MVFR
stratus/stratocumulus. Flight conditions are anticipated to improve
midday Thursday into early afternoon as ceilings lift and scatter.
Gusty westerly winds will prevail through the day until gusts
subside during the evening with winds slackening.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 30, 2:56 PM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
256 PM CDT Wed Oct 30 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
256 PM CDT Wed Oct 30 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms will move across the area
late tonight into early Thursday morning. Damaging winds are the
primary severe weather threat along with a low chance of an isolated
tornado. The threat of severe weather is greatest west of the
Mississippi River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are also possible Saturday night through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Glass

In the hours before

Local storm report, Oct 30, 11:00 PM CDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1100 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     Tstm Wnd Gst     3 NW Granville          39.59N 92.14W
10/30/2024  M72 MPH          Monroe             MO   Trained Spotter

            Measured with a Davis weather station.

&&

Pfahler
Local storm report, Oct 30, 11:45 PM CDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1145 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     Tstm Wnd Dmg     2 S Clarence            39.72N 92.26W
10/30/2024                   Shelby             MO   911 Call Center

            Report of 4-5 inch diameter tree down across
            Hwy Z and steel truss, metal, and lumber
            across Hwy 151.

&&

Pfahler
Local storm report, Oct 30, 11:53 PM CDT, 1 hour 41 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1153 PM CDT Wed Oct 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     Tstm Wnd Gst     4 NE Burton             39.94N 91.19W
10/30/2024  M81 MPH          Adams              IL   ASOS

            81 mph wind gust measured by KUIN ASOS.

&&

Pfahler
Local storm report, Oct 31, 12:23 AM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1223 AM CDT Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     Tstm Wnd Dmg     1 SSE Hannibal          39.70N 91.38W
10/31/2024                   Marion             MO   911 Call Center

            2 foot diameter tree down on Market St and 1
            ft diameter tree down on Beech St.

&&

Pfahler
Local storm report, Oct 31, 12:52 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1252 AM CDT Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     Tstm Wnd Dmg     1 SE Quincy             39.92N 91.37W
10/30/2024                   Adams              IL   Emergency Mngr

            Multiple small trees down, blocking access
            to a subdivision and damaging roofs.

&&

Pfahler

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 10:32 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby43 min
Oct 30, 11:07 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Ralls53 min
Oct 31, 1:45 AM CDTTornado WarningLSXFranklin, Warren30 min
Oct 31, 2:15 AM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis, City of Saint Louis39 min
Oct 31, 2:26 AM CDTTornado WarningLSXSaint Charles, Saint Louis28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.